Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Sioux Falls, SD

October 6, 2017Dakota County, Dixon County, Nebraska; 4 counties in Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood watch at Oct 6, 2017, 3:56 PM CDT for Dakota County, Dixon County, Nebraska; 4 counties in Iowa; Union County, South Dakota. It took effect at Oct 6, 2017, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 3:56 PM CDT (20:56 UTC)
In effect from
Oct 6, 2017, 7:00 PM CDT
Expired
Oct 7, 2017, 3:03 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS63 KFSD 062056
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
356 PM CDT Fri Oct 6 2017

.Due to the already moist soil conditions from the 2 to 4 inches
of rain that fell this morning the potential for another inch of
rain tonight could lead to localized flooding and flash flooding.

IAZ020-021-031-032-NEZ013-014-SDZ071-070500-
/O.NEW.KFSD.FF.A.0002.171007T0000Z-171007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
356 PM CDT Fri Oct 6 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, northeast Nebraska, and
  extreme southeast South Dakota, including the following areas, 
  in Iowa, Cherokee, Ida, Plymouth, and Woodbury. In northeast 
  Nebraska, Dakota and Dixon. In southeast South Dakota, Union. 

* From 7 PM CDT this evening through late tonight

* Two to four inches of rain fell this morning and another inch 
  of rain will be possible this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
130 
WGUS63 KFSD 070111
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
811 PM CDT Fri Oct 6 2017

.Due to the already moist soil conditions from the 2 to 4 inches
of rain that fell this morning the potential for another inch of
rain tonight could lead to localized flooding and flash flooding.

IAZ020-021-031-032-NEZ013-014-SDZ071-070900-
/O.CON.KFSD.FF.A.0002.000000T0000Z-171007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
811 PM CDT Fri Oct 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT SATURDAY...

The Flash Flood Watch continues for

* Portions of Iowa, northeast Nebraska, and southeast South 
  Dakota, including the following areas, in Iowa, Cherokee, Ida, 
  Plymouth, and Woodbury. In northeast Nebraska, Dakota and 
  Dixon. In southeast South Dakota, Union. 

* Until 4 AM CDT Saturday

* Two to four inches of rain fell this morning and another inch 
  of rain will be possible this evening. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
244 
WGUS63 KFSD 070803
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
303 AM CDT Sat Oct 7 2017

IAZ020-021-031-032-NEZ013-014-SDZ071-070915-
/O.CAN.KFSD.FF.A.0002.000000T0000Z-171007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
303 AM CDT Sat Oct 7 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Iowa, northeast 
Nebraska, and southeast South Dakota has been cancelled. Light 
rain is still quite possible early this morning, but will not 
cause any flooding issues. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 3:27 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 6, 3:27 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
327 PM CDT Fri Oct 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM CDT Fri Oct 6 2017

The low to mid level boundary that has produced showers and
thunderstorms this morning has pushed south of the area. A few
locations in northeast Nebraska into northwest IA have seen 2 to 4
inches of rain but, at least for now it appears that the deeper
moisture and instability that was available this morning will be to
the south of the area this afternoon and evening. This is important
as additional development is likely late afternoon and evening as
the upper level wave to the west moves through. For now with limited
instability the lightning and heavy rain threat should be confined
to near the Missouri River into southern parts of northwest IA, and
in all likelihood south of the area. Will expect additional rainfall
amounts of a half an inch to an inch as the low level jet briefly
backs in central Nebraska and south central SD before veering to the
southwest and taking the higher chances to the south and east of the
area. Will have a flash flood watch out for areas that already had 2-
4 inches of rain this morning. Expect the threat for showers and
thunderstorms to linger across northwest IA late tonight and
possibly into early Saturday morning but north to northwest flow
aloft should continue to bring in drier and more stable air. In
central SD some fog will be possible where clouds clear as winds
will be light and the low levels are fairly moist. Lows will range
from 40 to 45 in central SD to 50 to 55 from KSUX to KSLB.

Saturday should prove to be a pleasant, but breezy day as westerly
winds mix down drier air.  Highs from the upper 60s in northwest IA
to the mid 70s in central SD.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM CDT Fri Oct 6 2017

Sunday will be another nice day as mid and high clouds likely begin
to increase by late afternoon and evening ahead of the next wave.
Winds will be a little lighter then Saturday as cooler air settles
into the area. Highs mainly in the 60s...a touch warmer in northwest
IA.

Sunday night into Monday the area will be on the northern fringes of
the warm air advection that appears much more organized to the
south. Will maintain some mid range pops in the southern CWA.

After this a cooler pattern will be in place but the chances for
rainfall will be lower. Possibly an increasing threat for rain as we
get into Friday and Saturday but nothing to get excited about yet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1232 PM CDT Fri Oct 6 2017

The back edge of the first round of showers and embedded
thunderstorms resides near KFSD with a continuation through the
afternoon at KSUX. MVFR to locally LIFR ceilings and visibilities
have been common near and within this precipitation with areas
further northwest near KHON seeing VFR skies. This trend will
likely continue into the evening hours with KHON expected to
remain VFR and most other areas seeing varying levels of
restrictions as shower activity is expected to expand again this
evening before coming to an end from northwest to southeast
through the overnight and early morning hours. Some indication of
fog by tomorrow morning but confidence in location and magnitude
is too low to include in TAF at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 7 PM CDT this evening through late
     tonight for SDZ071.

MN...None.
IA...Flash Flood Watch from 7 PM CDT this evening through late
     tonight for IAZ020-021-031-032.

NE...Flash Flood Watch from 7 PM CDT this evening through late
     tonight for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Oct 6, 5:13 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
513 AM CDT Fri Oct 6 2017

SDZ038-039-052-071015-
Beadle-Kingsbury-Jerauld-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.

.DAY ONE...Today and Tonight

Rain showers will be prevalent today and tonight. But hazardous
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-097-SDZ040-056-071015-
Lincoln MN-Lyon MN-Pipestone-Brookings-Moody-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Fog will be prevalent early this morning, and some of the
fog could be pretty dense with visibilities at or less than
a quarter of a mile. However higher level cloud cover will end
the fog threat by mid morning, and there could be a few
thunderstorms mixed in with shower activity this afternoon and
evening. Severe weather will not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-MNZ080-081-089-090-098-SDZ050-053>055-057>070-071015-
Lyon IA-Osceola-Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
Gregory-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and a chance of thunderstorms will be found across the
area today and this evening. However severe weather will not
occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-071015-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Showers with scattered thunderstorms will occur today and tonight.
Areas of heavy rain could occur, which could cause localized
flooding in both urban and rural areas at times under any heavy
shower activity. Average rainfall amounts will be around an inch
and a half to two inches. But localized amounts could be more.
Severe weather in terms of strong winds and large hail is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of flooding if
it occurs are welcome.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:51 AM CDTSevere Thunderstorm WarningFSDDixon24 min
Oct 6, 7:14 AM CDTSevere Thunderstorm WarningFSDDixon46 min
Oct 6, 10:15 AM CDTFlash Flood WarningFSDDixon3 hr

Nearby

Flash Flood Watches in Iowa, 2017Flash Flood Watches in Nebraska, 2017Flash Flood Watches in South Dakota, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.